Texas, 2002

Hail in Texas, October 5, 2002

October 5, 2002 · NWS LUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 5, 1:55 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Oct 5, 1:55 PM CST, 5 hours 48 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
255 PM CDT SAT OCT 5 2002

FRONT RETURNING AS A WARM FRONT ALONG A LINE FROM NEAR KSJT TO NORTH
OF KMAF. 850 MB POSITION OF FRONT IS FARTHER NORTH OVER THE SOUTH
PLAINS OR SOUTHERN PANHANDLE. RICH MOISTURE TO OUR SOUTHEAST WITH
850 DEWPOINTS FROM 10 TO 15 DEG C FROM KMAF TO KDRT. THIS MOISTURE
WILL RETURN TONIGHT WITH LOW LEVEL WARM AIR/MOISTURE ADVECTION
WITH WIDESPREAD STRATUS EXPECTED WITH MILDER OVERNIGHT TEMPERATURES.
A FEW SHOWERS WILL BE POSSIBLE...BUT BETTER CHANCES WILL COME
SUNDAY.

SHORTWAVE WILL MOVE ACROSS NORTHERN PLAINS TOWARD THE GREAT LAKES. A
COLD FRONT WILL MOVE SOUTH ACROSS THE AREA TOMORROW...LIKELY
REACHING THE SOUTHERN PANHANDLE MID MORNING...AND CLEARING THE
SOUTHERN COUNTIES MID TO LATE AFTERNOON. SOME SHOWER ACTIVITY
EXPECTED ALONG THE FRONT BUT PERHAPS LIMITED COVERAGE. BETTER
MOISTURE AND INSTABILITY WILL BE LOCATED ACROSS THE SOUTHERN HALF OF
THE AREA WHICH WILL COINCIDE NEAR MAX HEATING IN THOSE LOCALES. WILL
GO WITH 50 PCT SOUTH AND LOWER CHANCE POPS FARTHER NORTH. SOME DRIER
AIR WILL TRY TO FILTER IN FROM THE NORTHEAST BEHIND THE FRONT SUNDAY
NIGHT. WINDS BECOME EAST AND SOUTHEAST ON MONDAY AS MOISTURE AGAIN
ADVECTS NORTHWEST AHEAD OF SOUTHWEST LOW MOVING EAST NEAR SOUTHERN
AZ. WILL INCREASE POPS TO GOOD CHANCE MONDAY AND TUESDAY AS THIS
SYSTEM APPROACHES WITH BACKING LOW LEVEL WINDS AND MOIST ADVECTION.
THEN ZONAL FLOW UNTIL FRIDAY OR SATURDAY...WHEN NEXT SOUTHERN STREAM
WAVE WILL BRING CHANCE OF SHOWERS/THUNDER. PRELIMS FOLLOW.

FRIONA      52/65/42/67  -414
TULIA       54/67/44/68  -414
LUBBOCK     57/71/48/70  1414
BROWNFIELD  58/76/50/73  1514
CHILDRESS   55/70/48/72  1313
ASPERMONT   59/79/53/76  3533

.LUB...NONE.

JAMES
Hazardous weather outlook, Oct 5, 5:00 AM CST, 14 hours 43 minutes before
TXZ021>044-051800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SAT OCT 5 2002

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT THAT
WILL MOVE INTO THE SOUTH PLAINS AREA ON SUNDAY. A FEW STORMS MAY
APPROACH SEVERE LEVELS.

NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS AN
UPPER LEVEL LOW MOVES EASTWARD FROM THE SOUTHERN ROCKIES.

The radar

The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Terry

When
October 5, 7:43 PM CST
Where
Terry County, Brownfield
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.283

Golfball size hail damaged roofs and automobiles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319426.